Alert archive / Missouri / Flash Flood Warnings in 2014
Flash Flood Warning 25, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 6, 2014, 8:48 PM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2014, 8:48 PM CDT (01:48 UTC)
- Expired
- Aug 7, 2014, 1:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 144 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
896
WGUS53 KEAX 070148
FFWEAX
MOC005-087-147-070600-
/O.NEW.KEAX.FF.W.0025.140807T0148Z-140807T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
848 PM CDT WED AUG 6 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN HOLT COUNTY IN NORTHWEST MISSOURI...
SOUTHERN ATCHISON COUNTY IN NORTHWEST MISSOURI...
SOUTHWESTERN NODAWAY COUNTY IN NORTHWEST MISSOURI...
* UNTIL 100 AM CDT
* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR HAS ESTIMATED THAT OVER TWO INCHES OF
RAIN HAVE FALLEN OVER THE LAST COUPLE HOURS...WITH RAIN RATES
CONTINUING OVER THE NEXT HOUR OR TWO APPROACHING ONE TO TWO INCHES
PER HOUR. EXPECT ANOTHER 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MARYVILLE...CRAIG...FAIRFAX...MAITLAND...ROCKPORT AND SKIDMORE.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 92 AND 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4044 9564 4042 9483 4013 9471 4013 9504
4011 9504 4011 9508 4019 9516 4019 9549
4022 9547 4024 9549 4025 9555 4029 9556
4031 9561 4031 9566 4034 9563 4042 9567
$$
LEIGHTON2 follow-up statements
871
WGUS73 KEAX 070319
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 PM CDT WED AUG 6 2014
MOC005-087-147-070600-
/O.CON.KEAX.FF.W.0025.000000T0000Z-140807T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT MO-NODAWAY MO-ATCHISON MO-
1019 PM CDT WED AUG 6 2014
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN ATCHISON...
SOUTHWESTERN NODAWAY AND NORTHERN HOLT COUNTIES UNTIL 100 AM CDT...
AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. SO
FAR DOPPLER RADAR HAS ESTIMATED NEARLY 3 TO 4 INCHES OF RAIN OVER
THE WARNED AREA. HEAVY RAIN HAS CEASED...HOWEVER AN ADDITIONAL
QUARTER INCH OF LIGHT RAIN IS EXPECTED OVER THE NEXT COUPLE HOURS.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...MARYVILLE...CRAIG...FAIRFAX...MAITLAND...ROCKPORT AND
SKIDMORE.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 92 AND 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4044 9564 4042 9483 4013 9471 4013 9504
4011 9504 4011 9508 4019 9516 4019 9549
4022 9547 4024 9549 4025 9555 4029 9556
4031 9561 4031 9566 4034 9563 4042 9567
$$
LEIGHTON159
WGUS73 KEAX 070459
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 PM CDT WED AUG 6 2014
MOC005-087-147-070514-
/O.CAN.KEAX.FF.W.0025.000000T0000Z-140807T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT MO-NODAWAY MO-ATCHISON MO-
1159 PM CDT WED AUG 6 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN
ATCHISON...SOUTHERN NODAWAY AND NORTHERN HOLT COUNTIES IS
CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4044 9564 4042 9483 4013 9471 4013 9504
4011 9504 4011 9508 4019 9516 4019 9549
4022 9547 4024 9549 4025 9555 4029 9556
4031 9561 4031 9566 4034 9563 4042 9567
$$
LEIGHTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:53 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 6, 6:53 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 653 PM CDT Wed Aug 6 2014 .SHORT TERM...(This Evening through Friday Night) Issued at 402 PM CDT WED AUG 6 2014 Water vapor satellite imagery this afternoon shows a rather messy upper level pattern in place across the Nation with negative height anomalies to our east and positive height anomalies to our west, down stream from a ugly little cutoff circulation --shear axis?-- spinning over the Great Basin. Closer to home a shortwave trough is noted slowly shifting east through the northern and central Plains. An associated surface low is in central Kansas with a warm front extending east into Missouri; roughly along a St Joseph to Moberly line. Currently, convective activity is bubbling in eastern Kansas and is expected to spread east into Missouri late this afternoon and evening. For this evening and through tonight...the shortwave moving east across Kansas has bumped into an axis of high instability across eastern Kansas, where MUCAPE values of 3000+ J/KG are present. This has sparked storms in eastern Kansas, but limited shear -- 0-6KM values struggling to reach 30 knots-- has left the storms pulsing up and down. This should limit primary hazards with storms late this afternoon to damaging winds as individual storm cells collapse. This activity is expected to spread east late this afternoon and into the evening hours across western Missouri with the wind threat diminishing later in the evening. The slowly veering jet under the shortwave might be able to keep moisture focused across the Kansas-Missouri state line tonight, which could result in redeveloping storms across northeast Kansas and/or northwest Missouri late tonight. This could result in repeated rounds of rain, and with precipitable water values over 1 inch torrential rain may lead to some localized flooding issues. However, have held off on any kind of Flood Watch product though as basins in the region could stand to take a bit of rain before flooding. Thursday...convection is expected to be ongoing that morning as the left over complex of storms slowly slides east. This could keep a mix of showers and embedded thunderstorms percolating across Missouri through at least the first half of Thursday. More storms may bubble up through the day, but the focus for activity looks like it will have moved into eastern and southern Missouri likely resulting in castoff showers and storms through the afternoon as the upper level shortwave --to our west today-- finishes moving to our east. Friday...still more storms are forecast, but have backed off the POPs considerably. By Friday we should be west of the shortwave driving the activity tonight thru Thursday. This will leave the frontal boundary sweeping through today wallowing around to our south, so have trimmed POPs for the day Friday as isolated coverage is all that looks possible at this time. .LONG TERM...(Saturday through Wednesday) Issued at 402 PM CDT WED AUG 6 2014 Second half of the weekend remains unsettled as upper flow remains zonal with embedded shortwave troughs moving across the central plains. Deep moisture will continue streaming in from the Gulf of Mexico and models agree that additional shortwave troughs will ripple through the flow through the weekend. As we move into next week...the upper ridge over the Rockies will amplify and increase the meridional flow over the CWA. This will keep temperatures below normal early to middle next week and decrease the moisture and thus precipitation chances for Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 649 PM CDT WED AUG 6 2014 Thunderstorms and rain are ongoing at the terminals at this time, with more thunderstorms to the west of the terminals expected to effect them tonight. Occasional rain will prevail at the terminals for the next couple of hours before the next line of storms role in from the west. Have estimated time for the next round between 02Z and 04Z, though activity may last past 04Z. More storms may develop early Thursday morning, but confidence is too low to include in the TAF at this time. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Cutter LONG TERM...Adolphson AVIATION...Cutter
Hazardous weather outlook, Aug 6, 1:16 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 116 PM CDT WED AUG 6 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071830- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 116 PM CDT WED AUG 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST KANSAS LATE THIS AFTERNOON OR EVENING. BRIEF HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL ARE POSSIBLE. SEVERE STORMS ARE NOT LIKELY BUT AS ADDITIONAL RAIN FALLS LATE TONIGHT SOME MINOR FLOODING IS POSSIBLE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL MORE ROUNDS OF MODERATE TO HEAVY RAIN IS LIKELY OVER CENTRAL MISSOURI OVER THE NEXT FEW DAYS. AS A RESULT...FLASH FLOODING IS POSSIBLE ALONG WITH RISING RIVERS AND STREAMS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Special weather statement, Aug 6, 4:18 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 PM CDT WED AUG 6 2014
KSZ025-103>105-MOZ028-062200-
ATCHISON KS-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
418 PM CDT WED AUG 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY IN EAST CENTRAL
KANSAS...AND SOUTHEASTERN ATCHISON...WYANDOTTE AND LEAVENWORTH
COUNTIES IN NORTHEAST KANSAS...AND WESTERN PLATTE COUNTY IN WEST
CENTRAL MISSOURI UNTIL 500 PM CDT...
AT 416 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MCLOUTH TO EDGERTON...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TONGANOXIE...GARDNER...DE SOTO...BASEHOR...OLATHE...BONNER
SPRINGS...LEAVENWORTH...SHAWNEE...LANSING...EDWARDSVILLE...
WESTON...LAKE QUIVIRA...LENEXA...MERRIAM...OVERLAND PARK...
MISSION...LINWOOD...EASTON...CLEARVIEW CITY AND POTTER.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 420.
I-35 IN KANSAS BETWEEN MILE MARKERS 202 AND 232.
I-635 BETWEEN MILE MARKERS 0 AND 6.
I-435 LOOP FROM MILE MARKERS 0 TO 27...78 TO 83.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3947 9486 3905 9464 3875 9468 3874 9506
3898 9506 3898 9508 3895 9508 3898 9516
3896 9517 3896 9519 3941 9519 3942 9521
TIME...MOT...LOC 2117Z 263DEG 22KT 3921 9518 3882 9503
LEIGHTONSpecial weather statement, Aug 6, 5:01 PM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT WED AUG 6 2014
KSZ103>105-MOZ020-021-028-029-037-043-062245-
BUCHANAN MO-CASS MO-CLAY MO-CLINTON MO-JACKSON MO-JOHNSON
KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
501 PM CDT WED AUG 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND WYANDOTTE AND NORTHEASTERN LEAVENWORTH COUNTIES
IN NORTHEAST KANSAS...AND WESTERN CLINTON AND SOUTHEASTERN BUCHANAN
COUNTIES IN NORTHWEST MISSOURI...AND PLATTE...WESTERN JACKSON...CLAY
AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 545 PM
CDT...
AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSHVILLE TO
PARKVILLE TO OLATHE...AND MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LENEXA...PLATTE CITY...WEATHERBY LAKE...MERRIAM...PARKVILLE...
OVERLAND PARK...MISSION...PRAIRIE VILLAGE...FAIRWAY...KANSAS CITY
KANSAS...BELTON...RIVERSIDE...WESTWOOD...MISSION HILLS...LEAWOOD...
GRANDVIEW...KANSAS CITY...NORTH KANSAS CITY...GLADSTONE AND
SMITHVILLE.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 20.
I-70 IN KANSAS BETWEEN MILE MARKERS 411 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 32.
I-35 IN KANSAS BETWEEN MILE MARKERS 220 AND 235.
I-635 BETWEEN MILE MARKERS 0 AND 12.
I-435 LOOP FROM MILE MARKERS 0 TO 83.
I-29 BETWEEN MILE MARKERS 0 AND 35.
I-470 BETWEEN MILE MARKERS 0 AND 16.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3972 9453 3942 9429 3885 9426 3875 9475
3915 9484 3950 9500
TIME...MOT...LOC 2201Z 236DEG 29KT 3960 9496 3921 9473
3885 9475
LEIGHTONLocal storm report, Aug 6, 6:25 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG PECULIAR 38.72N 94.46W
08/06/2014 CASS MO PUBLIC
DAMAGED TREE. REPORTED VIA SOCIAL MEDIA.
&&
JWELSHThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:23 PM CDT | Areal Flood Advisory | EAX | Buchanan, Platte | 3 hr |
| Aug 6, 11:53 PM CDT | Areal Flood Advisory | EAX | Clay, Clinton, Jackson | 3 hr |
| Aug 7, 5:21 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 43 hr |
| Aug 7, 7:30 AM CDT | River Flood Warning | EAX | Cooper, Saline | 3 days |
Nearby
Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.